Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO

July 2, 2004Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2004, 4:00 PM MDT for Morgan County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 4:00 PM MDT (22:00 UTC)
Expired
Jul 2, 2004, 4:45 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Morgan County, CO

The radar

The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 022200
SVRBOU
COC087-022245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
359 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN

* UNTIL 445 PM MDT

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WIGGINS...OR ABOUT 17     
  MILES WEST OF FORT MORGAN...MOVING EAST AT 10 MPH.  THE STORM IS   
  MOVING ALONG INTERSTATE 76 NEAR THE WELD COUNTY LINE.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4032 10414 4002 10414 4001 10373 4032 10373

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT FRI JUL 2 2004

.SHORT TERM...A WEAK WESTERLY FLOW ALOFT WILL BE OVER THE AREA
TONIGHT AND SATURDAY AS A RIDGE OF HIGH PRESSURE REMAINS OVER
SOUTHERN NEW MEXICO.  THERE RMNS ENUF MSTR ACROSS THE NERN PLAINS
FOR A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING.  INTERACTIVE ETA
BUFFER SOUNDINGS STILL APPEAR TOO DRY ON SATURDAY WITH FCST
DEWPOINTS IN THE LOW 20S.  IF DEWPOINTS CAN HOLD IN THE UPPER 30S TO
MID 40S SATURDAY...THEN FCST CAPES WILL RANGE FROM 1100 J/KG TO 1800
J/KG.  WITH THIS IN MIND...I SEE NO REASON TO ARGUE WITH 20 PERCENT
POPS ALREADY IN THE FCST.

.LONG TERM DISCUSSION...THE SHORT LIVED RIDGE ON SATURDAY WILL
WEAKEN ON SUNDAY AS WEAKENING LOW ALOFT ACROSS SRN CA SHIFTS ACROSS
THE STATE ON SUNDAY. APPEARS LIKE A WEAK SURGE SAT NITE WILL KEEP
MARGINAL MSTR AND WEAK EASTERLY FLOW TO GENERATE SCT TSRA ACROSS ERN
CO THRU SUNDAY EVENING. FLOW THEN SHIFTS NORTHWEST ALOFT WITH
STRONGER UPPER LEVEL WAVE TO CROSS THE ERN CO LATE MONDAY AND
TUESDAY. STRONGER UPSLOPE AND DECENT FORCING ALOFT WITH THE STRONGER
WAVE SO WELL KEEP HIGH SCT POPS. TUE MAY TURN OUT TO BE KIND OF
COOL AND CLOUDY BUT OVERALL TIMING DIFFERENCES WILL ULTIMATELY TELL
HOW MUCH CONVECTION FIRES. A SLIGHT WARMING AND DRYING TREND ON TAP
WED-FRI BUT FLOW NOT STRONG ENOUGH TO FLUSH ANY SIGNIFCANT AMOUNT OF
MSTR OUT OF COLORADO. WILL MAINTAIN ISOLD POPS WED-FRI WITH NEAR
SEASONAL TEMPS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Jul 2, 11:32 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1132 AM MDT FRI JUL 02 2004

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1132 AM MDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARMER AND DRIER AIR WILL MOVE OVER NORTHERN COLORADO TODAY...BUT
THERE IS STILL ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS. ONE OR TWO OF THE THUNDERSTORMS ON
THE PLAINS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER THE
MAIN THREAT. THUNDERSTORMS ARE EXPECTED TO DISSIPATE AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE WILL INCREASE AGAIN SUNDAY AND MONDAY WITH
COOLER TEMPERATURES EXPECTED MONDAY AND TUESDAY. DRIER AND WARMER
AGAIN FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

In the hours before

Local storm report, Jul 2, 3:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             13 SSW HUGO             38.96N 103.56W
07/02/2004  0.75 INCH        LINCOLN            CO   TRAINED SPOTTER

&&

KTF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:10 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Jul 2, 3:18 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld57 min
Jul 2, 3:28 PM MDTSevere Thunderstorm WarningBOULincoln62 min
Jul 2, 3:31 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 2, 3:52 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert53 min
Jul 2, 5:04 PM MDTSevere Thunderstorm WarningBOULincoln, Washington56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.